Alert archive / Minnesota / Beach Hazards Statements in 2015

Beach Hazards Statement 3, NWS Duluth, MN

August 7, 2015Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 7, 2015, 8:11 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 7, 2015, 8:11 AM CDT (13:11 UTC)
Expired
Aug 7, 2015, 8:03 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

730 
WHUS43 KDLH 071311
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
811 AM CDT FRI AUG 7 2015

MNZ037-WIZ001-080200-
/O.NEW.KDLH.BH.S.0003.150807T1311Z-150808T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
811 AM CDT FRI AUG 7 2015

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
097 
WHUS43 KDLH 080103
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
803 PM CDT FRI AUG 7 2015

MNZ037-WIZ001-080215-
/O.CAN.KDLH.BH.S.0003.000000T0000Z-150808T0200Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
803 PM CDT FRI AUG 7 2015

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

THE WIND AND WAVES HAVE DIMINISHED THIS EVENING...AND THEY WILL
CONTINUE TO DO SO OVERNIGHT.

$$

MELDE

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 7, 7:12 AM CDT, 59 minutes earlier.

Area forecast discussion, Aug 7, 7:12 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
712 AM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 706 AM CDT FRI AUG 7 2015

UPDATED AVIATION SECTION BELOW.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 403 AM CDT FRI AUG 7 2015

A SHORTWAVE TROUGH OVER CENTRAL MINNESOTA WILL SHIFT EAST INTO
NORTHERN/CENTRAL WISCONSIN THIS MORNING AS IT MOVES SOUTHEASTWARDS
TOWARDS THE SOUTHERN GREAT LAKES REGION. SOUTHERLY FLOW AHEAD OF
THE TROUGH WILL CONTINUE TO PUMP HUMID AIR INTO THE
CENTRAL/EASTERN FORECAST AREA AS THIS TROUGH MOVES THROUGH THE
REGION...WHICH WILL SPREAD RAIN AND EMBEDDED THUNDERSTORMS
EASTWARDS THROUGH THE DAY. MUCH OF THE ASSOCIATED RAINS WILL FALL
OVER NW WISCONSIN...WHERE THERE WILL BE BETTER UPPER LEVEL
DIVERGENCE AHEAD OF THE TROUGH. THE TROUGH WILL BEGIN TO EXIT THE
REGION THIS AFTERNOON...AND SO SHOULD THE RAINS. HOWEVER...KEPT
LOW CHANCES OF PCPN ACROSS THE EASTERN FORECAST THROUGH THIS
EVENING. THERE WILL BE SCATTERING/CLEARING SKIES FROM THE WEST AS
THE TROUGH DEPARTS TO THE EAST.

COOL EAST TO NE FLOW OVER LAKE SUPERIOR WILL RESULT IN COOLER AND
MORE HUMID CONDITIONS NEAR THE SHORELINE TODAY...ESPECIALLY THE
TWIN PORTS. HIGHS SHOULD REACH THE 70S INLAND...BUT LIKELY NOT GET
ANY HIGHER THAN 60S CLOSE TO THE LAKE.

THERE WILL BE BUILDING CAPE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS THE WESTERN FORECAST AREA. THE NAM12/SREF/GFS INDICATE
THERE COULD BE UP TO A FEW THOUSAND J/KG OF MUCAPE ACROSS THE FAR
WESTERN FORECAST AREA BY THE LATE AFTERNOON...AND INCREASING DEEP
LAYER WIND SHEAR COULD RESULT IN ABOUT 30 TO 40 KNOTS OF WIND
SHEAR BY THE EARLY EVENING. HOWEVER...IN THE ABSENCE OF ANY
SIGNIFICANT MECHANISM TO DEVELOP SHOWERS AND STORMS OVER THE
WEST...KEPT THE DAYTIME FORECAST DRY FOR THE WESTERN FORECAST AREA
FOR THE AFTERNOON. HOWEVER...THERE WILL BE A SHORTWAVE TROUGH IN
THE RED RIVER VALLEY LATE THIS AFTERNOON AND THIS EVENING...WHICH
WILL BE ASSOCIATED WITH A STACKED LOW OVER MANITOBA. STORMS COULD
DEVELOP NEAR THE TROUGH IN THE RED RIVER VALLEY...THEN SPREAD EAST
INTO THE NORTHLAND LATER TONIGHT. THERE COULD BE ENOUGH LINGERING
CAPE AND SHEAR TO KEEP ANY STORMS MOVING INTO THE WESTERN FORECAST
AREA STRONG WITH THE LOW POTENTIAL FOR GUSTY WINDS AND SMALL HAIL.

FOG IS POSSIBLE TONIGHT DUE TO THE COMBINATION OF THE SOIL
MOISTURE FROM THE RECENT RAINS...THE LIGHT WINDS...AND THE
RELATIVELY HUMID CONDITIONS. ADDED FOG TO THE FORECAST. WHILE
INLAND AREAS WILL BE SUBJECT TO MORE RADIATIONAL FOG...THE TWIN
PORTS AREA WILL EXPERIENCE MORE MARINE/TERRAIN INDUCED FOG. THE
COOL EAST TO NE FLOW OVER LAKE SUPERIOR WILL SATURATE AS IT LIFTS
UP THE HIGHER TERRAIN. THE HRRR/LOCAL WRF/NAM12/MOS GUIDANCE ARE
ALL INDICATING THIS FOG FOR THE TWIN PORTS. THE FOG COULD LINGER
INTO THE SATURDAY MORNING HOURS.

THE SHORTWAVE TROUGH IN THE NORTHERN PLAINS WILL MOVE INTO NE
MINNESOTA SATURDAY. SHOWERS AND STORMS ARE POSSIBLE IN THE
UNSTABLE AIRMASS AHEAD OF THE APPROACHING TROUGH. AT THIS
TIME...THE THREAT OF SEVERE WEATHER IS VERY LOW...PRINCIPALLY
BECAUSE THE TROUGH BOUNDARY MIGHT NOT MOVE INTO THE FORECAST AREA
UNTIL LATE IN THE DAY AND MISS OUT ON THE AFTERNOON INSTABILITY.
HOWEVER...IF GENERAL AIRMASS THUNDERSTORMS DEVELOP DURING THE
AFTERNOON AND EARLY EVENING...THERE COULD BE ENOUGH CAPE AND WIND
SHEAR TO RESULT IN SOME STRONGER STORMS. HIGHS SHOULD REACH THE
70S.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 403 AM CDT FRI AUG 7 2015

THE UPPER LOW WILL CONTINUE TO TRUNDLE EAST FROM MANITOBA ACROSS
ONTARIO SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS LOW WILL DRAG A
WEAK BOUNDARY SLOWLY SOUTHEAST ACROSS THE AREA SATURDAY NIGHT
BRINGING CHANCES FOR SHOWERS AND STORMS TO MOST OF THE AREA. AS
THE FRONT DRAGS FARTHER SOUTHEAST FOR SUNDAY AND SUNDAY NIGHT THE
CHANCES FOR CONVECTION SHIFTS TO MAINLY THE SOUTH AND SOUTHEASTERN
PORTIONS OF THE FORECAST AREA. HIGHS TO REMAIN SEASONABLE TO ABOVE
NORMAL...RISING TO THE MID 70S TO LOW 80S ON SUNDAY...AND MILD
TEMPERATURES OVERNIGHT.

MONDAY...TUESDAY AND WEDNESDAY TO BECOME QUIETER WITH A STRONG
SURFACE RIDGE BUILDING INTO THE UPPER MIDWEST TO REDUCE
PRECIPITATION CHANCES SIGNIFICANTLY. INITIALLY COOLER AND DRIER
AIR WILL KEEP HIGHS ON MONDAY IN THE 70S...BUT GRADUALLY WARMING
BACK INTO THE MID 70S TO LOW 80S ONCE AGAIN BY WEDNESDAY.

THE NEXT WEATHER MAKER APPEARS TO PUSH INTO THE AREA FOR THURSDAY
AND FRIDAY...WITH A COLD FRONT THAT DROPS THROUGH THE AREA ON
THURSDAY NIGHT BRINGING SOME SMALL CHANCES FOR SHOWERS AND
THUNDERSTORMS. LOTS OF TIMING DIFFERENCES BETWEEN MODELS WITH THIS
FEATURE SO POPS ARE LOW AND SPREAD OUT FOR NOW. SEASONABLE
TEMPERATURES TO CONTINUE AS WELL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 706 AM CDT FRI AUG 7 2015

AREA OF RAIN WITH EMBEDDED THUNDER MOVING ACROSS NORTHWEST
WISCONSIN THIS MORNING...LEAVING BEHIND A BROAD AREA OF IFR TO
LIFR STRATUS AND FOG. THE RAIN IS EXPECTED TO COME TO AN END BY
15Z FOR KHYR...BUT THE STRATUS WILL LINGER UNTIL 18Z-21Z MOST
TERMINALS...WITH THE EXCEPTION OF KDLH AND KHIB WHERE IFR STRATUS
EXPECTED TO LINGER IN THE EAST FLOW OFF LAKE SUPERIOR. THERE IS A
PERIOD FROM 20Z-02Z WHERE IT MAY IMPROVE...BUT FOR NOW HAVE LEFT
AT MVFR. CONDITIONS EXPECTED TO LOWER AGAIN 01Z-05Z THIS EVENING
AS STRATUS AND FOG FORM AGAIN...WITH IFR-LIFR CONDITIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  58  73  59 /  70  10  40  40
INL  72  57  77  53 /  20  30  40  20
BRD  81  61  80  60 /  20  30  40  40
HYR  75  57  78  59 /  80  10  40  40
ASX  69  55  74  59 /  80  10  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&

UPDATE...LE
SHORT TERM...GROCHOCINSKI
LONG TERM...LE
AVIATION...LE
Hazardous weather outlook, Aug 7, 4:56 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
456 AM CDT FRI AUG 7 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
456 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

RAIN...HEAVY AT TIMES...WITH EMBEDDED THUNDERSTORMS WILL SPREAD
EAST ACROSS NORTHWEST WISCONSIN AND FAR NORTHEAST MINNESOTA
TODAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL AND NORTHERN
MINNESOTA LATE TONIGHT...INCLUDING THE INTERNATIONAL FALLS...GRAND
RAPIDS...AND BRAINERD LAKES REGIONS. THERE IS A LOW CHANCE OF
STRONG STORMS OVERNIGHT FOR WESTERN AREAS OF KOOCHICHING AND
ITASCA COUNTIES.

FOG IS POSSIBLE ACROSS PARTS OF NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN TONIGHT. THE TWIN PORTS MIGHT EXPERIENCE DENSE FOG
BECAUSE OF COOL AND HUMID FLOW FROM LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA
AND NORTHWEST WISCONSIN SATURDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-081130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
456 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

RAIN...HEAVY AT TIMES...WITH EMBEDDED THUNDERSTORMS WILL SPREAD
EAST ACROSS WESTERN LAKE SUPERIOR TODAY.

NORTHEAST WINDS OF 10 TO 15 KNOTS ALONG WITH WAVES OF 3 TO 5 FEET
WILL CAUSE POTENTIALLY HAZARDOUS CONDITIONS OVER WESTERN LAKE
SUPERIOR TODAY AND THIS EVENING. SMALL CRAFT OPERATORS SHOULD
EXERCISE CAUTION TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
SATURDAY THROUGH MONDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Aug 7, 7:01 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
701 AM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 E WRIGHT              46.67N 92.94W
08/07/2015  M3.55 INCH       CARLTON            MN   CO-OP OBSERVER

0700 AM     HEAVY RAIN       MAPLE                   46.59N 91.72W
08/07/2015  M3.10 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

SGOHDE
Local storm report, Aug 7, 7:11 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
711 AM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HAWTHORNE               46.50N 91.86W
08/07/2015  M3.15 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:29 PM CDTSpecial Weather StatementDLHWashburn16 min
Aug 7, 8:39 AM CDTSmall Craft AdvisoryDLH7 hr

Nearby

Beach Hazards Statements in Minnesota, 2015Beach Hazards Statements in Wisconsin, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.